Physician assistant receives 'letter of concern' after medication causes liver damage in patient
By Shavonne Potts
CHINA GROVE — A local physician assistant has received a “letter of concern” from the N.C. Medical Board, which says a patient suffered liver damage after she failed to properly monitor the effects of a prescription drug.
The state board issued the letter March 29 to Kim Reid, who is also a co-owner of Main Street Family Practice, citing improper patient review and monitoring.
The letter was issued at the conclusion of an investigation by the Medical Board. There is no indication of when the investigation began or ended.
Signed by Dr. Ralph Loomis, president of the state Medical Board, the letter is not considered a disciplinary action or a limitation or restriction on Reid’s license.
“Although the board decided not to commence formal proceedings against your physician assistance license, it did vote to issue you this public letter of concern,” the letter said.
The practice is located at 302 South Main St., and was incorporated by Reid in 2010.
According to the letter, a patient suffered from psoriasis and Reid’s former supervising physician prescribed methotrexate, a drug that goes by the brand name Trexall and is commonly used to treat the skin disease.
The letter does not name the patient or the former supervising physician.
The patient’s initial treatment course included frequent liver function testing to monitor for possible liver damage while taking the drug.
The letter said Reid assumed the care of the patient and continued the patient on the same drug. But the patient’s records do not indicate Reid reviewed and considered ongoing liver function testing, the letter said.
Subsequently, the patient developed unrecognized nonalcoholic cirrhosis of the liver, “presumably through longterm use of improperly monitored methotrexate,” the letter said.
Cirrhosis is the end result of chronic liver damage and is essentially scarring of the liver.
“You then failed to diagnose Patient A’s cirrhosis even though Patient A’s symptoms were suggestive of liver disease, including steady weight gain, edema and hypoalbuminemia,” the letter said.
Edema is a medical term for swelling. Hypoalbuminemia is an abnormally low concentration of albumin, or simple protein, in the blood.
Reid declined to comment to the Post.
She submitted a consent and waiver letter March 21 to the board saying she would like to resolve the matter without the need for more formal proceedings and that she consented to the board issuing the “letter of concern.”
In the letter, the board urged Reid to make sure this type of thing does not happen again.
“Otherwise the board may vote to commence formal disciplinary proceedings against your license to practice as a physician assistant,” the letter said.
The matter will be reported to the Federation of State Medical Boards, but not the National Practitioner Data Bank or the Healthcare Integrity and Practitioner Data Bank.
Information about physicians including licensing, education and disciplinary actions is public record. It is available online at www.ncmedboard.org.
Contact reporter Shavonne Potts at 704-797-4253.
By Kathy Chaffin North Carolina is one of 16 states to receive a grant from the U.S. Department of Energy... read more